Foliations and spinnable structures on manifolds
Annales de l'Institut Fourier, Volume 23 (1973) no. 2, p. 197-214

In this paper we study a new structure, called a spinnable structure, on a differentiable manifold. Roughly speaking, a differentiable manifold is spinnable if it can spin around a codimension 2 submanifold, called the axis, as if the top spins.

The main result is the following: let M be a compact (n-1)-connected (2n+1)-dimensional differentiable manifold (n3), then M admits a spinnable structure with axis S 2n+1 . Making use of the codimension-one foliation on S 2n+1 , this yields that M admits a codimension-foliation.

On étudie une structure nouvelle, dite spinnable, sur des variétés différentielles. On dit qu’une variété différentielle est spinnable si elle peut tourner autour d’une sous-variété de codimension 2 qui s’appelle l’axe, comme une toupie.

Le résultat principal de cet article est le suivant : soit M une variété différentielle compacte, (n-1)-connexe de dimension 2n+1(n3), du feuilletage de codimension 1 sur S 2n+1 , on en déduit que M admet une feuilletage de codimension 1.

@article{AIF_1973__23_2_197_0,
     author = {Tamura, Itiro},
     title = {Foliations and spinnable structures on manifolds},
     journal = {Annales de l'Institut Fourier},
     publisher = {Imprimerie Durand},
     address = {28 - Luisant},
     volume = {23},
     number = {2},
     year = {1973},
     pages = {197-214},
     doi = {10.5802/aif.468},
     zbl = {0269.57012},
     mrnumber = {50 \#14788},
     language = {en},
     url = {http://www.numdam.org/item/AIF_1973__23_2_197_0}
}
Tamura, Itiro. Foliations and spinnable structures on manifolds. Annales de l'Institut Fourier, Volume 23 (1973) no. 2, pp. 197-214. doi : 10.5802/aif.468. http://www.numdam.org/item/AIF_1973__23_2_197_0/

[1] N. A'Campo, Feuilletages de codimension 1 sur des variétés de dimension 5, C.R. Acad. Sci. Paris, 273 (1971), 603-604. | MR 44 #4772 | Zbl 0221.57009

[2] J. W. Alexander, A lemma on systems of knotted curves, Proc. Nat. Acad. Sci., 9 (1923), 93-95. | JFM 49.0408.03

[3] A. H. Durfee, Foliations of odd-dimensional spheres (to appear). | Zbl 0231.57016

[4] A. H. Durfee and H. B. Lawson, Fibered knots and foliations of highly connected manifolds (to appear). | Zbl 0231.57015

[5] K. Fukui, Codimension 1 foliations on simply connected 5-manifolds (to appear). | Zbl 0271.57007

[6] A. Haefliger, Structures feuilletées et cohomologie à valeur dans un faisceau de groupoïdes, Comm. Math. Helv., 32 (1958), 249-329. | MR 20 #6702 | Zbl 0085.17303

[7] H. B. Lawson, Codimension-one foliations of spheres, Ann. of Math., 94 (1971), 494-503. | MR 44 #4774 | Zbl 0236.57014

[8] J. Milnor and M. Kervaire, Groups of homotopy spheres I, Ann. of Math., 77 (1963), 504-537. | MR 26 #5584 | Zbl 0115.40505

[9] T. Mizutani, Remarks on codimension one foliations of spheres, J. Math. Soc. Japan, 24 (1972), 732-735. | MR 46 #2689 | Zbl 0238.57014

[10] G. Reeb, Sur certaines propriétés topologiques des variétés feuilletées, Actualités Sci. Indust., No. 1183, Hermann, Paris, 1952. | MR 14,1113a | Zbl 0049.12602

[11] S. Smale, On the structure of manifolds, Amer. J. Math., 84 (1962), 387-399. | MR 27 #2991 | Zbl 0109.41103

[12] I. Tamura, Every odd dimensional homotopy sphere has a foliation of codimension one, Comm. Math. Helv., 47 (1972), (voir Comm. Math.). | MR 47 #5887 | Zbl 0249.57013

[13] I. Tamura, Spinnable structures on differentiable manifolds, Proc. Japan Acad., 48 (1972), 293-296. | MR 47 #7756 | Zbl 0252.57009

[14] H. E. Winkelnkemper, Manifolds as open books (to appear). | Zbl 0269.57011